Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 2, 2018, 1:57 PM HST for Hawaii County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 1:57 PM HST (23:57 UTC)
- Expired
- Apr 3, 2018, 3:37 AM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 12.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
957 WWHW70 PHFO 022357 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 157 PM HST Mon Apr 2 2018 HIZ028-031300- /O.UPG.PHFO.WI.Y.0020.000000T0000Z-180403T1500Z/ /O.NEW.PHFO.HW.W.0011.180402T2357Z-180403T1600Z/ Big Island Summits- 157 PM HST Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West 40 to 60 mph with localized gusts to 85 mph. * TIMING...Through tonight. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. $$
2 follow-up statements
811 WWHW70 PHFO 030131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Mon Apr 2 2018 HIZ028-031445- /O.CON.PHFO.HW.W.0011.000000T0000Z-180403T1600Z/ Big Island Summits- 331 PM HST Mon Apr 2 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...West 45 to 60 mph with localized gusts to 85 mph. * TIMING...Through tonight. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. $$
795 WWHW70 PHFO 031337 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 AM HST Tue Apr 3 2018 HIZ028-040400- /O.CAN.PHFO.HW.W.0011.000000T0000Z-180403T1600Z/ /O.NEW.PHFO.WI.Y.0021.180403T1337Z-180404T0400Z/ Big Island Summits- 337 AM HST Tue Apr 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...West 40 to 55 mph with localized gusts up to 65 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM this evening. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 2, 9:49 AM HST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 9:49 AM HST, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 949 AM HST Mon Apr 2 2018 .SYNOPSIS... A series of troughs passing eastward along a front now northwest of Kauai will keep wet and somewhat unstable weather across the smaller islands through midweek. Southerly flow will persist at least into Thursday, keeping conditions voggy and humid. On Thursday and Friday, the front will move across the island chain and stall, spreading showers as it goes and maintaining wet weather across the state through the coming weekend. && .DISCUSSION... The main Hawaiian islands lie within unstable southeasterly flow ahead of a front northwest of Kauai this morning. Convergence within this flow has triggered development of moderate to heavy showers over Kauai and across east Oahu, activity which will likely become more widespread as the day wears on. Given the proximity of the front and the continued moist and rather unstable conditions out ahead of it, we will keep a high probability of rainfall in the forecast for the smaller islands today and tonight, with less rainfall forecast for the Big island. ECMWF and GFS both depict a series of troughs forming along the front to the northwest of Kauai, then moving northeastward along the front through midweek. These troughs will pass across Kauai and Oahu through Wednesday, affecting all of the smaller islands at least to some degree. Through Wednesday, we will keep a rather broad brush forecast in place, depicting very wet weather for the smaller islands, with steadily decreasing POPs for the Big island. Winds will be from the south through southwest, keeping conditions voggy and humid. We now have model consensus showing the front just north of Kauai will sag southward late Thursday through Friday, then stall across the central islands Saturday and Sunday. Winds will swing around to northeasterlies and easterlies, feeding moisture into the low level convergence zone along the front and likely triggering widespread rainfall across all islands. Windward areas will receive more rainfall than leeward areas, given the flow direction, but at this point it looks like all areas will get wet. This model consensus is quite new and the weekend is in the extended forecast range, so the forecast may change in the coming days as new model runs come in. && .AVIATION... A weak frontal boundary lies just to the northwest of Kauai, providing enough moisture to produce rain for Kauai and Oahu today eventually working down towards Maui County later in the period. MVFR conditions are expected today for Kauai and Oahu with a few isolated areas of IFR conditions with ceilings and visibility. With southerly/southwest winds increasing through today, low level turbulence can be expected for Kauai and Oahu. The cloud coverage in the upper levels will produce areas of light rime icing. AIRMET Tango is in effect for lower level TEMPO moderate turbulence. AIRMET Sierra for mountain obscuration is in effect for Kauai and Oahu today. The non- standard AIRMET for TEMPO light icing remains in effect across the area between 150 and FL250 due to the present of upper level moisture. && .MARINE... Light to moderate southerly winds are forecast to shift out of the south-southwest Tuesday through midweek and increase into the fresh to locally strong category as low pressure develops and lifts northeast, potentially dragging a cold into the area by late Thursday. The best chance for heavy showers will remain over the western and central waters today due to a lingering frontal boundary positioned west of the state. More widespread rainfall will be possible through the rest of the week as the front begins to advance down the island chain. The anomalous pattern across the northern Pacific that has suppressed our more typical swell energy from the northwest direction since the second half of February has begun to shift. The ridge over the northwest Pacific has broken down, which has allowed the storm track to shift eastward. The latest model guidance reflects this and depicts a series of gales setting up over the northwest Pacific through the week that will bring consistent surf out of the northwest (310-330 deg) to our north and west facing shores through the upcoming weekend and next week. The current west-northwest (300 deg) swell that brought advisory- level surf to exposed north and west facing shores early Saturday will continue to slowly ease through Tuesday. A small reinforcement out of the same direction associated with a gale tracking eastward north of Midway around 30 to 35N this morning is forecast to fill in locally Wednesday through Thursday. Another gale is forecast to develop between 35N and 40N just east of the date line Wednesday as it tracks southeastward aiming seas at the local area out of 330 deg. Surf will respond from this source Friday and persist through the weekend. Choppy and short period surf along south facing shores will become a possibility Tuesday through midweek as fresh to strong south-southwest setup over the state. For the long term (Sunday night into next week), guidance remains persistent and depicts a large area of gale- to storm-force westerly winds developing over the far northwest Pacific near the western Aleutians south of 967 mb low pressure Thursday through Friday. ECMWF-Wave and WAVEWATCH III solutions are similar and show a large NNW (330-340 deg) swell hitting our NW offshore buoys Sunday night. If this scenario evolves as predicted, warning level surf will become a possibility along north and west facing shores early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 5 AM HST Tuesday for Big Island Summits. && DISCUSSION...Powell AVIATION...CC MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:10 AM HST | Wind Advisory | HFO | Hawaii | 11 hr |
| Apr 2, 8:00 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.